Colorado, 2009

Tornado in Colorado, April 17, 2009

April 17, 2009 · NWS PUB · 1 event in 1 county or zone

Strong thunderstorms rumbled through southeast Colorado, and one produced a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong thunderstorms rumbled through southeast Colorado, and one produced a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 17, 2:25 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Apr 17, 2:25 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT FRI APR 17 2009

.SHORT TERM...
(TONIGHT AND TOMORROW)

...CONCERN CONTINUES TO BE MAJOR SYNOPTIC CYCLONE CENTERED OVER
KTAD...SNOW AND ISOLD SVR THREAT WILL CONTINUE....

CURRENTLY...RADAR CIRCULATION OF UPPER LOW IS LOCATED OVER KTAD AS I
WRITE (230 PM). BOTH RUC AND NAM ANALYSIS FIELDS SHOW THIS MID LVL
CIRCULATION PRETTY MUCH IN THE SAME AREA. BAND OF SNOW WHICH BROUGHT
HEAVY SNOW TO THE PIKES PEAK REGION WAS MOVING NORTH...AND WAS JUST
MOVING NORTH OF THE CWA BORDER. AN AREA OF NEW RAIN AND SNOW WITH
EMBEDDED THUNDER...WAS CONTINUING TO EXPAND OVER THE WETS/SANGRES.
THIS AREA OF PRECIP IS ASSOCIATED WITH THE UPPER LOW ITSELF.

REST OF TODAY AND TONIGHT...LOW IS FCST TO MOVE LITTLE DURING THE
NEXT 9 HOURS OR SO. NE 700 MB FLOW...ALTHOUGH MODEST...WILL CONTINUE
OVER THE I-25 CORRIDOR DURING THIS TIME PD. THIS WILL KEEP UPSLOPE
FLOW OVER THE E FACING SLOPES OF THE MTNS. WITH THE COLD AIR ALOFT
AND ADDITIONAL VORT LOBES MOVE AROUND THE LOW...PERIODS OF SNOW
SHOULD CONTINUE INTO TONIGHT. BEST QPF FIELDS CONTINUE TO INDICATE
BEST SNOWFALL WILL OCCUR OVER THE PALMER DIVIDE OVER N EL PASO
COUNTY. WITH TEMPS COOLING DOWN AFTER SUNSET...SNOW SHOULD HAVE AN
EASIER TIME ACCUMULATING.

AS MENTIONED IN THE FIRST PARAGRAPH...THE SNOW HAS LET UP OVER THE
PALMER DVD...BUT I DONT BELIEVE THIS WILL LAST. I DO NOT KNOW IF IT
WILL BE AS HEAVY AS EARLIER...BUT I DO BELIEVE IT WILL REDEVELOP BY
LATER ON THIS AFTERNOON OR EARLY EVENING. THIS MAY ALREADY BE
OCCURRING AS RADAR...AS OF 3 PM...WAS SHOWING MORE CONVECTION FIRING
UP OVER SW EL PASO/S LINCOLN/CROWLEY COUNTY...AND IT WAS MOVING WNW
TOWARDS THE GREATER KCOS REGION.

WE WILL ALSO HAVE A THREAT OF SVR WX THIS AFTERNOON AND EARLY
EVENING OVER THE PLAINS. WITH LAPSE RATES AOA 9C/KM OVER THE SE
PLAINS AND WEAK BOUNDARIES OVER THE REGION...QUICK SPIN UPS WILL BE
POSSIBLE WITH MINI SUPERCELLS. THE GREATEST THREAT WILL BE GENERALLY
E OF HIGHWAY I-25 AND S OF HIGHWAY 50. WE HAVE SEEN QUITE A FEW
TIGHT MESO ALREADY ON RADAR WHICH HAVE BEEN TRANSIENT IN NATURE.
HAIL WILL ALSO BE A CONCERN...BUT IT WILL BE MARGINAL AT BEST.

FOR TOMORROW...BY 12Z SAT...THE 500 MB LOW IS PRGD TO BE OVER THE
KS/CO/OK BORDER AND SHEARING OFF TO THE NE. A BAND OF PRECIP WILL
LIKELY EXIST FOR N EL PASO COUNTY NORTHEAST INTO NE CO. WITH NW 700
MB FLOW DEVELOPING OVER MOST OF THE REST OF THE REGION...PRECIP
SHOULD BE DECREASING OVER THE REMAINDER OF THE REGION. TEMPS
TOMORROW WILL SHOW A BIT OF VARIABILITY AS WHERE IT SNOWED IT WILL
WARM UP ONLY GRADUALLY WHILE THE SFC WHICH RECEIVED RAIN WILL WARM
UP A BIT QUICKER. /HODANISH

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

SATURDAY NIGHT...UPPER LOW FORECAST TO BE OVER CENTRAL KANSAS BY
00Z SUNDAY...AND CONTINUING TO PULL EAST. NAM12 AND GFS40 HAVE
SOME DEEP MOISTURE AND SCATTERED LIGHT PRECIPITATION OVER THE
EASTERN HALF OF THE AREA EARLY IN THE NIGHT...BUT THAT SHIFTS TO
THE EAST AFTER 06Z. HAVE CHANCE POPS OVER EASTERN AREAS THROUGH
06Z WITH ONLY A FEW HUNDREDTHS OF INCH OF LIQUID OR TENTHS OF
INCHES OF SNOW.

SUNDAY...NORTHWEST FLOW ON WEST SIDE OF LOW WILL KEEP MID LEVEL
TEMPERATURES DOWN TO A FEW DEGREES EITHER SIDE OF 0 CELSIUS. WITH
PARTLY CLOUD SKIES...TEMPERATURES SHOULD REACH THE 50S TO LOWER
60S HIGH VALLEYS AND PLAINS...AND 30S AND 40S MOUNTAIN LOCALES.

MONDAY THROUGH FRIDAY...RIDGE WILL SLOWLY BUILD INTO THE AREA
THROUGH THE WEEK WITH DAY TO DAY RISES IN TEMPERATURE MONDAY
THROUGH WEDNESDAY...AS MID LEVEL TEMPERATURE ELEVATE TO BETWEEN 4
AND 8 DEGREES CELSIUS. NEXT SYSTEM FORECAST...AT THIS TIME...TO
APPROACH ON FRIDAY...SO TEMPERATURES WILL BE WELL INTO THE 70S
ACROSS THE PLAINS...WITH 60S HIGH VALLEYS...AND 40S AND 50S
MOUNTAINS. -TLM-

&&

.AVIATION...

EXPECT LOW CIGS OVER ALL SITES TONIGHT WITH CONDITIONS GRADUALLY
IMPROVING DURING THE DAY TOMORROW. CIGS COULD GET QUITE LOW TONIGHT
GIVEN THE CLOUDS/FOG AND PRECIP. WINDS WILL GET GUSTY FROM A N
COMPONENT...ESPECIALLY ACROSS KCOS THIS EVENING. ALL AREAS WILL
LIKELY SEE ACCUM SNOWS...ESPECIALLY KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL NOON MDT SATURDAY FOR COZ058>063-
072>076-078>082-084-085.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR
COZ064>071-077.

&&

34/13
Hazardous weather outlook, Apr 17, 6:09 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
709 AM MDT FRI APR 17 2009

COZ058>089-093>099-181315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
709 AM MDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
OVER PORTIONS OF THE SOUTHEAST PLAINS. THE HIGHEST POTENTIAL FOR
SEVERE THUNDERSTORMS WILL BE OVER BENT...PROWERS...BACA AND EASTERN
LAS ANIMAS COUNTIES.  THE PRIMARY SEVERE WEATHER THREAT WILL BE HAIL
AROUND 1 INCH IN DIAMETER...HOWEVER A TORNADO OR TWO CANNOT BE RULED
OUT.

SNOW...HEAVY AT TIMES IS EXPECTED FROM TODAY INTO TONIGHT OVER THE
MOUNTAINS...I-25 CORRIDOR AND THE SAN LUIS VALLEY.  AT THIS
TIME...THE MOST SIGNIFICANT SNOW FROM THIS MORNING INTO SATURDAY
MORNING SHOULD BE NOTED OVER TELLER AND NORTHERN EL PASO COUNTIES
WHERE SNOW TOTALS ARE PROJECTED TO RUN IN THE 8 TO 20 INCH
RANGE...WITH LOCALLY HIGHER SNOW AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIGNIFICANT SNOWFALL WILL CONTINUE OVER TELLER COUNTY AND THE
PALMER DIVIDE ON SATURDAY...WITH SEVERAL ADDITIONAL INCHES OF
ACCUMULATION LIKELY. ACCUMULATING SNOWFALL IS LIKELY SATURDAY
MORNING IN COLORADO SPRINGS...WITH ADDITIONAL ACCUMULATIONS OF UP
TO 2 INCHES BEFORE PRECIPITATION CHANGES TO RAIN BY MIDDAY.
FARTHER SOUTH...SNOWFALL OVER THE SANGRE DE CRISTO AND WET
MOUNTAINS WILL AVERAGE FROM 2 TO 4 INCHES SATURDAY...WITH THE
HEAVIEST SNOW FALLING ABOVE 7000 FEET. ALONG THE SOUTHERN
INTERSTATE 25 CORRIDOR...INCLUDING PUEBLO AND TRINIDAD...A MIX OF
RAIN AND SNOW IS FORECAST FOR SATURDAY...WITH LOCAL SNOW
ACCUMULATIONS OF UP TO 2 INCHES LIMITED TO MAINLY THE HIGHER
TERRAIN WEST OF THE INTERSTATE. SNOWFALL WILL END FROM WEST TO
EAST ACROSS THE AREA SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER THE CENTRAL MOUNTAINS...THE SOUTHEAST MOUNTAINS...TELLER
COUNTY AND NORTHERN EL PASO COUNTY AS WELL AS PORTIONS OF THE I-25
CORRIDOR. ALSO...WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR
SPOTTERS WILL BE POSSIBLE OVER THE FAR SOUTHEASTERN COLORADO PLAINS
FROM THIS AFTERNOON INTO THIS EVENING.

77/10

In the hours before

Local storm report, Apr 17, 3:02 PM MST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
402 PM MDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M10.0 INCH       EL PASO            CO   TRAINED SPOTTER

0335 PM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M12.0 INCH       EL PASO            CO   TRAINED SPOTTER

&&

MN
Local storm report, Apr 17, 3:05 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     SNOW             2 S CUCHARA             37.36N 105.10W
04/17/2009  M6.0 INCH        HUERFANO           CO   TRAINED SPOTTER

&&

TLM
Local storm report, Apr 17, 3:43 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
443 PM MDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             4 ENE ALAMOSA           37.50N 105.80W
04/17/2009  M2.0 INCH        ALAMOSA            CO   TRAINED SPOTTER

0709 AM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

            4 INCHES OF SNOW WITH HEAVY SNOW CONTINUING AND A
            TEMPERATURE OF 26F.

0711 AM     SNOW             CLIMAX                  39.37N 106.18W
04/17/2009  M6.4 INCH        LAKE               CO   CO-OP OBSERVER

0722 AM     SNOW             3 SSW COLORADO SPRINGS  38.80N 104.84W
04/17/2009  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

0729 AM     SNOW             CENTER                  37.75N 106.11W
04/17/2009  M1.5 INCH        SAGUACHE           CO   CO-OP OBSERVER

0729 AM     SNOW             DEL NORTE               37.68N 106.35W
04/17/2009  M5.0 INCH        RIO GRANDE         CO   CO-OP OBSERVER

0729 AM     SNOW             MONTE VISTA             37.58N 106.14W
04/17/2009  M4.5 INCH        RIO GRANDE         CO   CO-OP OBSERVER

0729 AM     SNOW             4 NE FLORISSANT         38.99N 105.26W
04/17/2009  M9.0 INCH        TELLER             CO   TRAINED SPOTTER

0740 AM     SNOW             N MAYSVILLE             38.54N 106.22W
04/17/2009  M3.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0828 AM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

0837 AM     SNOW             5 WSW WALSENBURG        37.60N 104.86W
04/17/2009  M2.0 INCH        HUERFANO           CO   TRAINED SPOTTER

0840 AM     SNOW             2 E MONUMENT            39.10N 104.84W
04/17/2009  M5.0 INCH        EL PASO            CO   TRAINED SPOTTER

0900 AM     SNOW             2 WSW ROSITA            38.09N 105.36W
04/17/2009  M3.0 INCH        CUSTER             CO   TRAINED SPOTTER

0933 AM     SNOW             2 WSW ROSITA            38.09N 105.36W
04/17/2009  M3.0 INCH        CUSTER             CO   TRAINED SPOTTER

            STILL SNOWING WITH ONGOING THUNDER

0941 AM     SNOW             ROSITA                  38.10N 105.33W
04/17/2009  M6.0 INCH        CUSTER             CO   TRAINED SPOTTER

0950 AM     HAIL             2 WSW PUEBLO WEST       38.33N 104.75W
04/17/2009  M0.25 INCH       PUEBLO             CO   TRAINED SPOTTER

1000 AM     SNOW             3 WSW COLORADO SPRINGS  38.82N 104.86W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1018 AM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M6.5 INCH        EL PASO            CO   TRAINED SPOTTER

1018 AM     SNOW             1 SSE CRESTONE          37.98N 105.69W
04/17/2009  M12.0 INCH       SAGUACHE           CO   TRAINED SPOTTER

            3.2 OVER THE LAST HOUR.

1030 AM     SNOW             5 NE COLORADO SPRINGS   38.88N 104.74W
04/17/2009  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

1058 AM     SNOW             1 SSW RYE               37.91N 104.94W
04/17/2009  M2.3 INCH        PUEBLO             CO   TRAINED SPOTTER

1130 AM     SNOW             5 NE COLORADO SPRINGS   38.88N 104.74W
04/17/2009  M3.5 INCH        EL PASO            CO   TRAINED SPOTTER

            1.7 INCHES IN PAST 2 HOURS.

1136 AM     SNOW             1 SSE CRESTONE          37.98N 105.69W
04/17/2009  M16.0 INCH       SAGUACHE           CO   TRAINED SPOTTER

1136 AM     SNOW             2 E MONUMENT            39.10N 104.84W
04/17/2009  M7.0 INCH        EL PASO            CO   TRAINED SPOTTER

1141 AM     SNOW             3 SSW COLORADO SPRINGS  38.80N 104.84W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1142 AM     SNOW             3 SSW COLORADO SPRINGS  38.80N 104.84W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1147 AM     SNOW             3 SW ROSITA             38.07N 105.36W
04/17/2009  M6.0 INCH        CUSTER             CO   TRAINED SPOTTER

1215 PM     SNOW             8 NE COLORADO SPRINGS   38.92N 104.72W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1217 PM     SNOW             ROSITA                  38.10N 105.33W
04/17/2009  M8.0 INCH        CUSTER             CO   TRAINED SPOTTER

1236 PM     SNOW             2 E MONUMENT            39.10N 104.84W
04/17/2009  M2.0 INCH        EL PASO            CO   TRAINED SPOTTER

            2 INCHES IN PAST 2 HOURS.

1246 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M7.0 INCH        EL PASO            CO   TRAINED SPOTTER

1250 PM     SNOW             1 WSW WOODLAND PARK     38.99N 105.07W
04/17/2009  M11.0 INCH       TELLER             CO   TRAINED SPOTTER

0100 PM     SNOW             3 WSW COLORADO SPRINGS  38.82N 104.86W
04/17/2009  M4.5 INCH        EL PASO            CO   TRAINED SPOTTER

0108 PM     SNOW             1 SSW BUENA VISTA       38.83N 106.14W
04/17/2009  M1.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0138 PM     SNOW             1 W FARISITA            37.75N 105.10W
04/17/2009  M5.0 INCH        HUERFANO           CO   TRAINED SPOTTER

0207 PM     SNOW             4 NE FLORISSANT         38.99N 105.26W
04/17/2009  M13.0 INCH       TELLER             CO   TRAINED SPOTTER

0216 PM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M11.0 INCH       EL PASO            CO   TRAINED SPOTTER

0222 PM     SNOW             5 WSW WALSENBURG        37.60N 104.86W
04/17/2009  M4.0 INCH        HUERFANO           CO   TRAINED SPOTTER

            2 INCHES IN PAST 2 HOURS.

0238 PM     SNOW             2 NE LEADVILLE          39.27N 106.27W
04/17/2009  M6.7 INCH        LAKE               CO   TRAINED SPOTTER

0243 PM     SNOW             4 ENE AIR FORCE ACADEMY 39.01N 104.80W
04/17/2009  M5.9 INCH        EL PASO            CO   NWS EMPLOYEE

0334 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M10.0 INCH       EL PASO            CO   TRAINED SPOTTER

0335 PM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M12.0 INCH       EL PASO            CO   TRAINED SPOTTER

0351 PM     SNOW             5 NE COLORADO SPRINGS   38.88N 104.74W
04/17/2009  M4.5 INCH        EL PASO            CO   TRAINED SPOTTER

            1 INCH IN PAST 1 1/2 HOURS. 0.78 INCHES OF PRECIPITATION.

0405 PM     SNOW             2 S CUCHARA             37.36N 105.10W
04/17/2009  M6.0 INCH        HUERFANO           CO   TRAINED SPOTTER

0405 PM     SNOW             LA VETA                 37.51N 105.01W
04/17/2009  M9.0 INCH        HUERFANO           CO   TRAINED SPOTTER

            1.13 INCHES OF PRECIPITATION.

&&

MN
Local storm report, Apr 17, 4:36 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
536 PM MDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     SNOW             2 WSW ROSITA            38.09N 105.36W
04/17/2009  M7.5 INCH        CUSTER             CO   TRAINED SPOTTER

            4 INCHES REMAIN ON GROUND. 2.5 INCHES SINCE LAST REPORT.

0535 PM     SNOW             4 WNW BUENA VISTA       38.86N 106.20W
04/17/2009  M4.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

&&

MN
Local storm report, Apr 17, 5:04 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
604 PM MDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     SNOW             4 ENE ALAMOSA           37.50N 105.80W
04/17/2009  M2.0 INCH        ALAMOSA            CO   TRAINED SPOTTER

0709 AM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

            4 INCHES OF SNOW WITH HEAVY SNOW CONTINUING AND A
            TEMPERATURE OF 26F.

0711 AM     SNOW             CLIMAX                  39.37N 106.18W
04/17/2009  M6.4 INCH        LAKE               CO   CO-OP OBSERVER

0722 AM     SNOW             3 SSW COLORADO SPRINGS  38.80N 104.84W
04/17/2009  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

0729 AM     SNOW             DEL NORTE               37.68N 106.35W
04/17/2009  M5.0 INCH        RIO GRANDE         CO   CO-OP OBSERVER

0729 AM     SNOW             MONTE VISTA             37.58N 106.14W
04/17/2009  M4.5 INCH        RIO GRANDE         CO   CO-OP OBSERVER

0729 AM     SNOW             4 NE FLORISSANT         38.99N 105.26W
04/17/2009  M9.0 INCH        TELLER             CO   TRAINED SPOTTER

0729 AM     SNOW             CENTER                  37.75N 106.11W
04/17/2009  M1.5 INCH        SAGUACHE           CO   CO-OP OBSERVER

0740 AM     SNOW             MAYSVILLE               38.54N 106.22W
04/17/2009  M3.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0828 AM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M4.0 INCH        EL PASO            CO   TRAINED SPOTTER

0837 AM     SNOW             5 WSW WALSENBURG        37.60N 104.86W
04/17/2009  M2.0 INCH        HUERFANO           CO   TRAINED SPOTTER

0840 AM     SNOW             2 E MONUMENT            39.10N 104.84W
04/17/2009  M5.0 INCH        EL PASO            CO   TRAINED SPOTTER

0900 AM     SNOW             2 WSW ROSITA            38.09N 105.36W
04/17/2009  M3.0 INCH        CUSTER             CO   TRAINED SPOTTER

0941 AM     SNOW             ROSITA                  38.10N 105.33W
04/17/2009  M6.0 INCH        CUSTER             CO   TRAINED SPOTTER

0950 AM     HAIL             2 WSW PUEBLO WEST       38.33N 104.75W
04/17/2009  M0.25 INCH       PUEBLO             CO   TRAINED SPOTTER

1000 AM     SNOW             3 WSW COLORADO SPRINGS  38.82N 104.86W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1018 AM     SNOW             1 SSE CRESTONE          37.98N 105.69W
04/17/2009  M12.0 INCH       SAGUACHE           CO   TRAINED SPOTTER

            3.2 OVER THE LAST HOUR.

1018 AM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M6.5 INCH        EL PASO            CO   TRAINED SPOTTER

1030 AM     SNOW             5 NE COLORADO SPRINGS   38.88N 104.74W
04/17/2009  M1.0 INCH        EL PASO            CO   TRAINED SPOTTER

1058 AM     SNOW             1 SSW RYE               37.91N 104.94W
04/17/2009  M2.3 INCH        PUEBLO             CO   TRAINED SPOTTER

1130 AM     SNOW             5 NE COLORADO SPRINGS   38.88N 104.74W
04/17/2009  M3.5 INCH        EL PASO            CO   TRAINED SPOTTER

            1.7 INCHES IN PAST 2 HOURS.

1136 AM     SNOW             1 SSE CRESTONE          37.98N 105.69W
04/17/2009  M16.0 INCH       SAGUACHE           CO   TRAINED SPOTTER

1136 AM     SNOW             2 E MONUMENT            39.10N 104.84W
04/17/2009  M7.0 INCH        EL PASO            CO   TRAINED SPOTTER

1141 AM     SNOW             3 SSW COLORADO SPRINGS  38.80N 104.84W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1142 AM     SNOW             3 SSW COLORADO SPRINGS  38.80N 104.84W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1147 AM     SNOW             3 SW ROSITA             38.07N 105.36W
04/17/2009  M6.0 INCH        CUSTER             CO   TRAINED SPOTTER

1215 PM     SNOW             8 NE COLORADO SPRINGS   38.92N 104.72W
04/17/2009  M3.0 INCH        EL PASO            CO   TRAINED SPOTTER

1217 PM     SNOW             ROSITA                  38.10N 105.33W
04/17/2009  M8.0 INCH        CUSTER             CO   TRAINED SPOTTER

1236 PM     SNOW             2 E MONUMENT            39.10N 104.84W
04/17/2009  M2.0 INCH        EL PASO            CO   TRAINED SPOTTER

            2 INCHES IN PAST 2 HOURS.

1246 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M7.0 INCH        EL PASO            CO   TRAINED SPOTTER

1250 PM     SNOW             1 WSW WOODLAND PARK     38.99N 105.07W
04/17/2009  M11.0 INCH       TELLER             CO   TRAINED SPOTTER

0100 PM     SNOW             3 WSW COLORADO SPRINGS  38.82N 104.86W
04/17/2009  M4.5 INCH        EL PASO            CO   TRAINED SPOTTER

0108 PM     SNOW             1 SSW BUENA VISTA       38.83N 106.14W
04/17/2009  M1.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0138 PM     SNOW             1 W FARISITA            37.75N 105.10W
04/17/2009  M5.0 INCH        HUERFANO           CO   TRAINED SPOTTER

0207 PM     SNOW             4 NE FLORISSANT         38.99N 105.26W
04/17/2009  M13.0 INCH       TELLER             CO   TRAINED SPOTTER

0216 PM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M11.0 INCH       EL PASO            CO   TRAINED SPOTTER

0222 PM     SNOW             5 WSW WALSENBURG        37.60N 104.86W
04/17/2009  M4.0 INCH        HUERFANO           CO   TRAINED SPOTTER

            2 INCHES IN PAST 2 HOURS.

0238 PM     SNOW             2 NE LEADVILLE          39.27N 106.27W
04/17/2009  M6.7 INCH        LAKE               CO   TRAINED SPOTTER

0243 PM     SNOW             4 ENE AIR FORCE ACADEMY 39.01N 104.80W
04/17/2009  M5.9 INCH        EL PASO            CO   NWS EMPLOYEE

0334 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M10.0 INCH       EL PASO            CO   TRAINED SPOTTER

0335 PM     SNOW             2 ENE MONUMENT          39.11N 104.84W
04/17/2009  M12.0 INCH       EL PASO            CO   TRAINED SPOTTER

0351 PM     SNOW             5 NE COLORADO SPRINGS   38.88N 104.74W
04/17/2009  M4.5 INCH        EL PASO            CO   TRAINED SPOTTER

            1 INCH IN PAST 1 1/2 HOURS. 0.78 INCHES OF PRECIPITATION.

0405 PM     SNOW             2 S CUCHARA             37.36N 105.10W
04/17/2009  M6.0 INCH        HUERFANO           CO   TRAINED SPOTTER

0405 PM     SNOW             LA VETA                 37.51N 105.01W
04/17/2009  M9.0 INCH        HUERFANO           CO   TRAINED SPOTTER

            1.13 INCHES OF PRECIPITATION.

0454 PM     SNOW             2 WSW ROSITA            38.09N 105.36W
04/17/2009  M7.5 INCH        CUSTER             CO   TRAINED SPOTTER

            4 INCHES REMAIN ON GROUND. 2.5 INCHES SINCE LAST REPORT.

0535 PM     SNOW             4 WNW BUENA VISTA       38.86N 106.20W
04/17/2009  M4.0 INCH        CHAFFEE            CO   TRAINED SPOTTER

0558 PM     SNOW             2 N BLACK FOREST        39.05N 104.71W
04/17/2009  M12.0 INCH       EL PASO            CO   TRAINED SPOTTER

0600 PM     SNOW             1 S BEULAH              38.07N 104.98W
04/17/2009  M5.3 INCH        PUEBLO             CO   TRAINED SPOTTER

            RAIN FELL YESTERDAY. SOME GRAPPLE MIXED IN SNOW
            ACCUMULATION. 1.17 INCHES OF PRECIPITATION.

&&

THE TOTALS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.

SNOW REPORTS LISTED BY AMOUNT

 INCHES  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 16.00   1 SSE CRESTONE           CO  SAGUACHE         1136 AM
 13.00   4 NE FLORISSANT          CO  TELLER           0207 PM
 12.00   2 N BLACK FOREST         CO  EL PASO          0558 PM
 12.00   2 ENE MONUMENT           CO  EL PASO          0335 PM
 12.00   1 SSE CRESTONE           CO  SAGUACHE         1018 AM
                 3.2 OVER THE LAST HOUR.
 11.00   2 ENE MONUMENT           CO  EL PASO          0216 PM
 11.00   1 WSW WOODLAND PARK      CO  TELLER           1250 PM
 10.00   2 N BLACK FOREST         CO  EL PASO          0334 PM
  9.00   LA VETA                  CO  HUERFANO         0405 PM
                 1.13 INCHES OF PRECIPITATION.
  9.00   4 NE FLORISSANT          CO  TELLER           0729 AM
  8.00   ROSITA                   CO  CUSTER           1217 PM
  7.50   2 WSW ROSITA             CO  CUSTER           0454 PM
                 4 INCHES REMAIN ON GROUND. 2.5 INCHES SINCE
                 LAST REPORT.
  7.00   2 N BLACK FOREST         CO  EL PASO          1246 PM
  7.00   2 E MONUMENT             CO  EL PASO          1136 AM
  6.70   2 NE LEADVILLE           CO  LAKE             0238 PM
  6.50   2 ENE MONUMENT           CO  EL PASO          1018 AM
  6.40   CLIMAX                   CO  LAKE             0711 AM
  6.00   2 S CUCHARA              CO  HUERFANO         0405 PM
  6.00   3 SW ROSITA              CO  CUSTER           1147 AM
  6.00   ROSITA                   CO  CUSTER           0941 AM
  5.90   4 ENE AIR FORCE ACADEMY  CO  EL PASO          0243 PM
  5.30   1 S BEULAH               CO  PUEBLO           0600 PM
                 RAIN FELL YESTERDAY. SOME GRAPPLE MIXED IN
                 SNOW ACCUMULATION. 1.17 INCHES OF
                 PRECIPITATION.
  5.00   1 W FARISITA             CO  HUERFANO         0138 PM
  5.00   2 E MONUMENT             CO  EL PASO          0840 AM
  5.00   DEL NORTE                CO  RIO GRANDE       0729 AM
  4.50   5 NE COLORADO SPRINGS    CO  EL PASO          0351 PM
                 1 INCH IN PAST 1 1/2 HOURS. 0.78 INCHES OF
                 PRECIPITATION.
  4.50   3 WSW COLORADO SPRINGS   CO  EL PASO          0100 PM
  4.50   MONTE VISTA              CO  RIO GRANDE       0729 AM
  4.00   4 WNW BUENA VISTA        CO  CHAFFEE          0535 PM
  4.00   5 WSW WALSENBURG         CO  HUERFANO         0222 PM
                 2 INCHES IN PAST 2 HOURS.
  4.00   2 N BLACK FOREST         CO  EL PASO          0828 AM
  4.00   2 ENE MONUMENT           CO  EL PASO          0709 AM
                 4 INCHES OF SNOW WITH HEAVY SNOW CONTINUING
                 AND A TEMPERATURE OF 26F.
  3.50   5 NE COLORADO SPRINGS    CO  EL PASO          1130 AM
                 1.7 INCHES IN PAST 2 HOURS.
  3.00   8 NE COLORADO SPRINGS    CO  EL PASO          1215 PM
  3.00   3 SSW COLORADO SPRINGS   CO  EL PASO          1142 AM
  3.00   3 SSW COLORADO SPRINGS   CO  EL PASO          1141 AM
  3.00   3 WSW COLORADO SPRINGS   CO  EL PASO          1000 AM
  3.00   2 WSW ROSITA             CO  CUSTER           0900 AM
  3.00   MAYSVILLE                CO  CHAFFEE          0740 AM
  2.30   1 SSW RYE                CO  PUEBLO           1058 AM
  2.00   2 E MONUMENT             CO  EL PASO          1236 PM
                 2 INCHES IN PAST 2 HOURS.
  2.00   5 WSW WALSENBURG         CO  HUERFANO         0837 AM
  2.00   4 ENE ALAMOSA            CO  ALAMOSA          0615 AM
  1.50   CENTER                   CO  SAGUACHE         0729 AM
  1.00   1 SSW BUENA VISTA        CO  CHAFFEE          0108 PM
  1.00   5 NE COLORADO SPRINGS    CO  EL PASO          1030 AM
  1.00   3 SSW COLORADO SPRINGS   CO  EL PASO          0722 AM

MN
Special weather statement, Apr 17, 5:37 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT FRI APR 17 2009

COZ098-180100-
LAMAR VICINITY/PROWERS COUNTY-
637 PM MDT FRI APR 17 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO

AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF HOLLY...OR 30 MILES EAST OF
LAMAR...AND MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HOLLY.
  HARTMAN.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Prowers

When
April 17, 6:01 PM MST to 6:02 PM MST
Where
Prowers County, 2.21 mi SSE of Holly to 1.67 mi SE of Holly
Rating
EF0
Path length
0.7 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
38.023, -102.098

A small short-lived tornado occurred, and there was no known damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166619.